Is my hospitalized patient with possible pneumonia at risk of Clostridium difficile-associated disease after only 1-3 days of empiric antibiotic therapy?

Yes! Even relatively brief duration of antibiotic therapy may increase the risk of Clostridium difficile-associated disease (CDAD) in a susceptible host.
In a study of hospitalized patients with new-onset diarrhea, prior exposure to levofloxacin and cefazolin was significantly associated with CDAD with the median duration of therapy for levofloxacin of 3 days (range 1-18 days), and for cefazolin 2 days (range 1-3 days) (1). Similarly, a study in hospitalized patients during a CDAD epidemic found a significantly increased risk of CDAD among patients who received fluoroquinolones for only 1-3 days (hazard ratio 2.4) with a 95% confidence interval (1.6-3.6) that overlapped 4-6 days and ≥ 7 days treatment groups (2). Yet another study found no significant difference in the risk of CDAD between those on antibiotic for < 4 days vs 4-7 days of antibiotics (3). CDAD following a single dose of cefazolin has also been reported (4).
Of interest, laboratory studies in mice have shown a profound alteration of intestinal microbiota following a single dose of clindamycin, resulting in increased susceptibility to C. difficile colitis (5).
So although duration of antibiotic therapy is an important factor in CDAD (3, 6) and we should minimize the duration of antibiotic therapy whenever possible, not starting antibiotics in the absence of clear indication is even better!

References
1. Manian FA, Aradhyula S, Greisnauer S, et al. Is it Clostridium difficile infection or something else? A case-control study of 352 hospitalized patients with new-onset diarrhea. S Med J 2007;100:782-786. https://www.ncbi.nlm.nih.gov/pubmed/17713303
2. Pepin J, Saheb N, Coulombe MA, et al. Emergence of fluoroquinolones as the predominant risk factor for Clostridium difficile-associated diarrhea: a cohort study during an epidemic in Quebec. Clin Infect Dis 2005;41:1254-60. https://www.ncbi.nlm.nih.gov/pubmed/16206099
3. Stevens V, Dumyati G, Fine LS, et al. Cumulative antibiotic exposures over time and the risk of Clostridium difficile infection. Clin Infect Dis 2011;53:42-48. https://www.ncbi.nlm.nih.gov/pubmed/21653301
4. Mcneeley SG, Anderson GD, Sibai BM. Clostridium difficile colitis associated with single dose cefazolin prophylaxis. Ob Gynecol 1985;66:737-8. https://www.ncbi.nlm.nih.gov/pubmed/4058831
5. Buffie CG, Jarchum I, Equinda M, et al. Profound alterations of intestinal microbiota following a single dose of clindamycin results in sustained susceptibility to Clostridium difficile-induced colitis. Infect Immun 2011;80: 62-73. https://www.ncbi.nlm.nih.gov/pubmed/22006564
6. Chalmers JD, Akram AR, Sinanayagam A, et al. Risk factors for Clostridium difficile infection in hospitalized patients with community-acquired pneumonia. J Infect 2016;73:45-53. https://www.ncbi.nlm.nih.gov/pubmed/27105657

Disclosure: The contributor of this post was a coinvestigator of a cited study (ref. 1).

If you liked this post, sign up under menu and get future pearls straight into your mailbox!

Is my hospitalized patient with possible pneumonia at risk of Clostridium difficile-associated disease after only 1-3 days of empiric antibiotic therapy?